Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 1, 2017, 4:52 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 113 min. 20 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 4:52 PM EDT (20:52 UTC)
- Expired
- May 1, 2017, 6:45 PM EDT
- In force
- 113 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Centre County, PA, Clinton County, PA
The radar
The State College radar (KCCX), 22 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:00 PM EDT | TSTM WND DMG | Snow Shoe, PA | NUMEROUS TREES DOWN IN SNOW SHOE |
| May 1, 6:00 PM EDT | TSTM WND DMG | Snow Shoe, PA | SHED DAMAGED AND TREES DOWN. |
| May 1, 6:10 PM EDT | TSTM WND DMG | Stormstown, PA | POWER LINES DOWN ON ROUTE 550 |
| May 1, 6:19 PM EDT | TSTM WND DMG | Park Forest, PA | TREES DOWN IN WOODYCREST |
| May 1, 6:23 PM EDT | TSTM WND DMG | Pleasant Gap, PA | TREE DOWN. |
| May 1, 6:23 PM EDT | TSTM WND DMG | State College, PA | LARGE PINE TREE BLOCKING NORTH ATHERTON STREET |
| May 1, 6:27 PM EDT | TSTM WND DMG | Boalsburg, PA | TREE DOWN. |
| May 1, 6:27 PM EDT | TSTM WND DMG | Pine Grove Mills, PA | LARGE TREE DOWN. |
| May 1, 6:30 PM EDT | TSTM WND DMG | University Park, PA | PINE TREES BLOCKING BURROWES ROAD AT WARING COMMONS |
| May 1, 6:35 PM EDT | TSTM WND DMG | Boalsburg, PA | NUMEROUS TREES DOWN NEAR MILITARY MUSEUM |
| May 1, 6:40 PM EDT | TSTM WND DMG | 2 Nne Hublersburg, PA | A SWATH OF DOWNED TREES WAS OBSERVED BEHIND HOMES ALONG SAND RIDGE ROAD AND PONDEROSA ROAD. |
| May 1, 6:44 PM EDT | TORNADO | Rebersburg, PA | AN EF1 TORNADO WITH PEAK WINDS OF APPROXIMATELY 110 MPH WAS CONFIRMED BY A NWS SURVEY. |
| May 1, 6:45 PM EDT | TSTM WND DMG | Lamar, PA | TREES DOWN ON HOMES |
| May 1, 6:45 PM EDT | TSTM WND DMG | Lock Haven, PA | NUMEROUS TREES DOWN |
| May 1, 6:46 PM EDT | TSTM WND DMG | Spring Mills, PA | A SWATH OF DOWNED TREES WAS OBSERVED NEAR SPRING MILLS. |
| May 1, 6:49 PM EDT | TSTM WND DMG | Mackeyville, PA | TREES AND WIRES DOWN. |
| May 1, 6:51 PM EDT | TSTM WND DMG | Aaronsburg, PA | LARGE TREE LIMBS AND BRANCHES DOWN. |
| May 1, 6:52 PM EDT | TSTM WND DMG | 1 N Millheim, PA | A SWATH OF AT LEAST 50 TREES WAS OBSERVED TO BE SNAPPED OR DOWNED ON A RIDGE ALONG ROUTE 445. |
| May 1, 6:52 PM EDT | TSTM WND DMG | 1 W Coburn, PA | A SWATH OF TREES WAS OBSERVED DOWN AND 3 SEPARATE BARNS HAD ROOFS REMOVED. |
| May 1, 6:53 PM EDT | TSTM WND DMG | 1 Ne Coburn, PA | APPROXIMATELY 3 DOZEN TREES WERE DOWNED OR SNAPPED AND A POLE BARN WAS DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:12 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349
WUUS51 KCTP 012052
SVRCTP
PAC027-035-012245-
/O.NEW.KCTP.SV.W.0025.170501T2052Z-170501T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
452 PM EDT MON MAY 1 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Centre County in central Pennsylvania...
Clinton County in north central Pennsylvania...
* Until 645 PM EDT
* At 451 PM EDT, severe thunderstorms were located along a line
extending from near Emporium to Prince Gallitzin State Park, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
State College, Bellefonte, Lock Haven, Monument, Glen Union,
Flemington, Pine Grove Mills, Houserville, McElhattan and Millheim.
For those driving on Interstate 80, this includes areas between the
Kylertown and Mile Run exits, specifically from mile markers 139 to
194.
This includes Interstate 99 from mile markers 56 to 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central and
north central Pennsylvania.
LAT...LON 4137 7754 4124 7738 4120 7729 4104 7714
4085 7736 4072 7771 4074 7783 4069 7794
4074 7813 4074 7837 4096 7817 4094 7812
4096 7808 4105 7806 4112 7811 4115 7804
4122 7809 4137 7799 4147 7798 4148 7760
TIME...MOT...LOC 2051Z 266DEG 31KT 4153 7829 4068 7855
HAIL...<.75IN
WIND...60MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:02 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 1, 3:02 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service State College PA 302 PM EDT Mon May 1 2017 .SYNOPSIS... A strong cold will push east across the Commonwealth this afternoon into early tonight. The front will usher in brisk west to northwest winds and cooler air for Tuesday. Fair weather with milder temperatures will occur Wednesday under a weak ridge of high pressure. A new storm system is likely to affect the region from Thursday afternoon through Friday. Much colder air is expected for late Friday through the upcoming weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Tornado Watch #185 in effect until 10 PM... Latest radar shows a line of moderate showers moving toward my western zones. So far no lighting being observed but stability is eroding as breaks begin developing in the cloudcover of the warm sector that covers just about the entire CWA. Far eastern areas are experiencing the last vestiges of the cool air damming and marine layer that has kept cool- moist conditions in place. Conditions are falling into place for a widespread outbreak of potentially severe thunderstorms and even some isolated strong tornadoes. RAP is depicting EHI's of 1-3 (anything greater than 1 is significant) already in place over Central Pa. Deep layer shear is simultaneously a very impressive 50-70kt over most of my CWA. The main line of convection is starting to form over eastern Ohio, and the HRRR tracks it east across the area between about 20-01Z. The main mode of convection looks to be linear with bowing segments/QLCS storms, but the potential for rotation within isolated elements will be very high. LCL's are marginal but within the parameters that if a supercells begins to show strong gate to gate shear, tornadogenesis will be very possible. SPC has continued the ENHANCED risk over practically all of PA. Forecast storm total rainfall amount by midnight tonight will range from one-half of an inch, to one inch in some areas of Ncent and NW PA. Afternoon high temps should reach the mid/upr 70s...to near 80F in some of the Central and Southern Valleys. Anything slightly warmer than this spells more significant severe weather concerns, and could prompt SPC to raise the Day 1 outlook into the MDT category across portions of the state, considering the existing llvl boundaries and highly anomalous low-mid level shear. A narrow north/south ribbon of +3-4 sigma PWAT air along and just ahead of the cold front will support some locally heavy downpours and storm total QPF by 04Z Tuesday up over one inch in some spots. WPC highlights a small portion of my NERN zones with a MARGINAL risk of heavy rain/flooding. It's still too soon (with some uncertainties) to get into any type of flood watches at this point. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... Expect significant convection to be ongoing/near to exiting the extreme eastern CWA during the late evening hours tonight. Cold front forcing the convection will move east through the state overnight into Tuesday morning, advecting much chillier air into the state. Scattered to numerous rain showers may linger until 06Z before weak post frontal ridging slides east over the region after midnight accompanied by drier and cooler lvll air. Lows early Tuesday will vary from the mid 40s across the NW mtns, to the upper 50s in the SE. GEFS axis of 2-3 sigma WSW 850 mb winds and the presence of 45-50 kt winds occupying the top of the well-mixed layer (at around 4-5 kft agl Tuesday afternoon) will lead to sfc wind gusts easily in the 30 to 35 kt range, and perhaps even 5-10 kts higher. High temps Tuesday afternoon will be in the L50s across the NW mtns...L60s just to the SE of the I99/Rt 220 corridor, and upper 60s near and to the SE of I-81. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Cyclonic flow will dominate the region through much of the long term period with one upper trof exiting at the start of the period and a second arriving late week. Early on, a gusty NW wind and unsettled light showery weather will persisting mainly for the northern part of the state right into Wednesday. A chance for a more widespread/soaking (MDT to HVY) rain arrives Thu afternoon into Fri, as the latest 00Z Operational GFS/EC run and their EFSs are coming into decent/converging agreement with an area of low pressure progged to develop along the southern Appalachians and the lift north-northeastward. Although this event shows some pretty strong signals (even at this long time range) for a potential, widespread 1-2 inch rainfall late in the upcoming week, A wide and varying array of models solutions has been present prior to the latest model run or two to throw some uncertainty into the mix w/respect to the specific timing and amount of showers across the CWA. Fri night and Saturday will turn windy and quite cool with isolated rain showers falling across the central mtns, while the Alleghenies experiences more numerous rain showers...likely changing over to snow showers across most of the region. Cyclonic flow will begin to wane early next week, with slowly improving conditions, as the second upper trof lifts out. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Haze and low clouds are burning off early this afternoon over the east. Two bands of SHRA are moving into and through central areas attm. Showers continue over the NW airspace. Southerly flow will get to the ground over the east as heating burns off stratus. Gusts over 25kts at all sites this afternoon ahead of the main line developing over eastern OH. Line of severe thunderstorms entering western PA this afternoon will arrive in our NW counties 19-20Z. This organized squall line will move over JST and BFD 20-21Z. As it does, it probably will be accompanied by increasing potential for 40-50KT surface wind gusts. There is some question concerning the intensity/timing into the eastern 1/2 of the airspace this evening. Will update with AMDs to add severe-storm details via TEMPO group as storms get closer. Frontal passage tonight will shift winds more to the west/southwest allowing clearing conditions between the upper trough/associated colder air and the front itself. Above mentioned colder air aloft rotating through the Great Lakes will bring sct showers into the NW airspace by Tuesday morning. Outlook... Tue...Breezy with MVFR cigs/rain showers likely NW airspace. Wed...Showers ending NW. MVFR cigs west becoming VFR. Decreasing winds. Thu-Sat...Widespread sub-VFR with periods of rain. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...Lambert LONG TERM...Lambert/Gartner AVIATION...Head
Hazardous weather outlook, May 1, 2:14 PM EDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service State College PA 214 PM EDT Mon May 1 2017 PAZ036-056>059-063>066-021815- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 214 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms will be possible later this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-021815- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 214 PM EDT Mon May 1 2017 ...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 1, 3:57 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG 1 SE WARREN 41.83N 79.13W
05/01/2017 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN ON CANTON STREET
&&
EVENT NUMBER CTP1701112
TYBURSKILocal storm report, May 1, 4:34 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 2 SE BRANDY CAMP 41.32N 78.67W
05/01/2017 ELK PA 911 CALL CENTER
WIDESPREAD TREES DOWN
&&
EVENT NUMBER CTP1701113
TYBURSKILocal storm report, May 1, 4:38 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL KANE 41.66N 78.81W
05/01/2017 M1.00 INCH MCKEAN PA TRAINED SPOTTER
QUARTER SIZE HAIL IN KANE
&&
EVENT NUMBER CTP1701114
TYBURSKILocal storm report, May 1, 4:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 SSW JAMES CITY 41.59N 78.84W
05/01/2017 ELK PA 911 CALL CENTER
WIDESPREAD TREES DOWN ALONG ROUTE 66
&&
EVENT NUMBER CTP1701115
TYBURSKILocal storm report, May 1, 4:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG CURWENSVILLE 40.97N 78.52W
05/01/2017 CLEARFIELD PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER CTP1701116
TYBURSKILocal storm report, May 1, 4:52 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG WILCOX 41.58N 78.68W
05/01/2017 ELK PA 911 CALL CENTER
WIDESPREAD TREES DOWN IN WILCOX
&&
EVENT NUMBER CTP1701117
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:26 PM EDT | Special Weather Statement | CTP | Warren | 64 min |
| May 1, 2:37 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 68 min |
| May 1, 3:33 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 87 min |
| May 1, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 17 min |
| May 1, 3:48 PM EDT | Tornado Warning | CTP | Elk | 27 min |
| May 1, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 94 min |
| May 1, 4:06 PM EDT | Tornado Warning | CTP | McKean | 39 min |
| May 1, 4:22 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Potter | 68 min |
| May 1, 4:35 PM EDT | Tornado Warning | CTP | Potter | 55 min |
| May 1, 5:01 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 29 min |
| May 1, 5:05 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| May 1, 5:21 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 84 min |
| May 1, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 95 min |
| May 1, 5:35 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield, Somerset | 25 min |
| May 1, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 61 min |
| May 1, 5:50 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Centre, Clearfield, Huntingdon and 1 more | 3 hr |
| May 1, 5:58 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Potter, Tioga | 3 hr |
| May 1, 6:06 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 69 min |
| May 1, 6:31 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 59 min |
| May 1, 6:36 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Snyder, Union | 84 min |
| May 1, 6:44 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 5 more | 3 hr |
| May 1, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 46 min |
| May 1, 6:52 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder | 68 min |
| May 1, 7:05 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 55 min |
| May 1, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 61 min |
| May 1, 7:36 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Snyder | 54 min |
| May 1, 7:59 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 21 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.